Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 271, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Nov 2, 2018, 8:15 PM CDT for Plymouth County, Sioux County, Iowa; Union County, South Dakota. It took effect at Nov 6, 2018, 3:00 PM CST. It was in force for 39 hr.
The area
The outline as issued.
The facts
- Issued
- Nov 2, 2018, 8:15 PM CDT (01:15 UTC)
- In effect from
- Nov 6, 2018, 3:00 PM CST
- Expired
- Nov 8, 2018, 6:00 AM CST
- In force
- 39 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Plymouth County, IA, Sioux County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 66 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Sioux River above Hawarden (HWDI4). The gauge peaked at 18.42 ft at Nov 7, 2018, 5:00 PM CST.
- Action stage
- 18.5 ft
- Minor stage
- 20.5 ft
- Moderate stage
- 24 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06483950, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
402
WGUS43 KFSD 030115
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
815 PM CDT Fri Nov 2 2018
...The National Weather Service in Sioux Falls has issued a flood
warning for the following rivers in Iowa...South Dakota...
Big Sioux River above Hawarden
Big Sioux River At Akron
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
IAC149-167-SDC127-040514-
/O.NEW.KFSD.FL.W.0271.181106T2100Z-181108T1200Z/
/HWDI4.1.ER.181106T2100Z.181107T0000Z.181107T1200Z.UU/
815 PM CDT Fri Nov 2 2018
The National Weather Service in Sioux Falls has issued a
* Flood Warning for
The Big Sioux River above Hawarden.
* from Tuesday afternoon to Thursday morning.
* At 07PM Friday the stage was 17.31 feet.
* Minor flooding is forecast.
* Flood stage is 20.50 feet.
* At stages near 20.5 feet...Agricultural flooding begins on the
South Dakota side of the river.
&&
LAT...LON 4308 9654 4308 9641 4302 9646 4291 9649
4291 9658
$$
IAC149-SDC127-040514-
/O.NEW.KFSD.FL.W.0272.181106T2200Z-000000T0000Z/
/AKRI4.1.ER.181106T2200Z.181107T1800Z.000000T0000Z.NO/
815 PM CDT Fri Nov 2 2018
The National Weather Service in Sioux Falls has issued a
* Flood Warning for
The Big Sioux River At Akron.
* from Tuesday afternoon until further notice.
* At 08PM Friday the stage was 13.23 feet.
* Minor flooding is forecast.
* Flood stage is 16.00 feet.
* Forecast...Rise above flood stage by 4 PM Tuesday and continue to
rise to near 16.8 feet by 12 PM Wednesday. additional rises are
possible thereafter.
* At stages near 17.0 feet...About 6500 acres of farm land are
flooded.
&&
LAT...LON 4291 9658 4291 9649 4281 9654 4277 9659
4278 9665
$$
&&
Location Flood Latest Observed Recent Observed
Stage Stage Time Crest Time
BIG SIOUX RIVER
HWDI4 20.5 17.31 Fri 7 PM 18.6 Wed Oct 24
AKRI4 16.0 13.23 Fri 8 PM 15.1 Wed Oct 24
JMJ2 follow-up statements
386
WGUS83 KFSD 030119
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
819 PM CDT Fri Nov 2 2018
...The Flood Warning continues for the following rivers in
Nebraska...South Dakota...Iowa...
Missouri River At Niobrara
Missouri River At Springfield
Big Sioux River above Hawarden
Big Sioux River At Akron
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
NEC107-SDC009-040519-
/O.CON.KFSD.FL.W.0263.000000T0000Z-000000T0000Z/
/MRNN1.1.DR.181011T0815Z.181014T0430Z.000000T0000Z.NO/
819 PM CDT Fri Nov 2 2018
The Flood Warning continues for
The Missouri River At Niobrara.
* until further notice.
* At 07PM Friday the stage was 21.82 feet.
* Flood stage is 21.00 feet.
* At stages near 22.0 feet...The road to the Niobrara sewer lagoon is
flooded.
&&
LAT...LON 4279 9811 4284 9810 4279 9801 4282 9795
4278 9790 4274 9801
$$
NEC107-SDC009-040519-
/O.CON.KFSD.FL.W.0172.000000T0000Z-000000T0000Z/
/SPGS2.1.DR.180708T1903Z.181014T1515Z.000000T0000Z.NO/
819 PM CDT Fri Nov 2 2018
The Flood Warning continues for
The Missouri River At Springfield.
* until further notice.
* At 07PM Friday the stage was 11.20 feet.
* Flood stage is 10.00 feet.
* At stages near 11.0 feet...The boat landing near Santee is flooded,
and the access road to some of the recreational homes east of the
boat landing is flooded.
&&
LAT...LON 4278 9790 4282 9795 4287 9791 4288 9784
4283 9783 4281 9788
$$
IAC149-167-SDC127-040519-
/O.CON.KFSD.FL.W.0271.181106T2100Z-181108T1200Z/
/HWDI4.1.ER.181106T2100Z.181107T0000Z.181107T1200Z.UU/
819 PM CDT Fri Nov 2 2018
The Flood Warning continues for
The Big Sioux River above Hawarden.
* from Tuesday afternoon to Thursday morning.
* At 07PM Friday the stage was 17.31 feet.
* Minor flooding is forecast.
* Flood stage is 20.50 feet.
* At stages near 20.5 feet...Agricultural flooding begins on the
South Dakota side of the river.
&&
LAT...LON 4308 9654 4308 9641 4302 9646 4291 9649
4291 9658
$$
IAC149-SDC127-040519-
/O.CON.KFSD.FL.W.0272.181106T2200Z-000000T0000Z/
/AKRI4.1.ER.181106T2200Z.181107T1800Z.000000T0000Z.NO/
819 PM CDT Fri Nov 2 2018
The Flood Warning continues for
The Big Sioux River At Akron.
* from Tuesday afternoon until further notice.
* At 08PM Friday the stage was 13.23 feet.
* Minor flooding is forecast.
* Flood stage is 16.00 feet.
* Forecast...Rise above flood stage by Tuesday November 06 and
continue to rise to near 16.8 feet by Wednesday November 07.
additional rises are possible thereafter.
* At stages near 17.0 feet...About 6500 acres of farm land are
flooded.
&&
LAT...LON 4291 9658 4291 9649 4281 9654 4277 9659
4278 9665
$$
&&
Location Flood Latest Observed Recent Observed
Stage Stage Time Crest Time
MISSOURI RIVER
MRNN1 21.0 21.82 Fri 7 PM 21.9 Thu Oct 25
SPGS2 10.0 11.20 Fri 7 PM
BIG SIOUX RIVER
HWDI4 20.5 17.31 Fri 7 PM 18.6 Wed Oct 24
AKRI4 16.0 13.23 Fri 8 PM 15.1 Wed Oct 24
JMJ401
WGUS83 KFSD 031532
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
1032 AM CDT Sat Nov 3 2018
...The Flood Warning is cancelled for the following rivers in Iowa...
South Dakota...
Big Sioux River above Hawarden
Big Sioux River At Akron
...The Flood Warning continues for the following rivers in
Nebraska...South Dakota...
Missouri River At Niobrara
Missouri River At Springfield
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
NEC107-SDC009-041932-
/O.CON.KFSD.FL.W.0263.000000T0000Z-000000T0000Z/
/MRNN1.1.DR.181011T0815Z.181014T0430Z.000000T0000Z.NO/
1032 AM CDT Sat Nov 3 2018
The Flood Warning continues for
The Missouri River At Niobrara.
* until further notice.
* At 09AM Saturday the stage was 21.85 feet.
* Flood stage is 21.00 feet.
* At stages near 22.0 feet...The road to the Niobrara sewer lagoon is
flooded.
&&
LAT...LON 4279 9811 4284 9810 4279 9801 4282 9795
4278 9790 4274 9801
$$
NEC107-SDC009-041932-
/O.CON.KFSD.FL.W.0172.000000T0000Z-000000T0000Z/
/SPGS2.1.DR.180708T1903Z.181014T1515Z.000000T0000Z.NO/
1032 AM CDT Sat Nov 3 2018
The Flood Warning continues for
The Missouri River At Springfield.
* until further notice.
* At 09AM Saturday the stage was 11.21 feet.
* Flood stage is 10.00 feet.
* At stages near 11.0 feet...The boat landing near Santee is flooded,
and the access road to some of the recreational homes east of the
boat landing is flooded.
&&
LAT...LON 4278 9790 4282 9795 4287 9791 4288 9784
4283 9783 4281 9788
$$
IAC149-167-SDC127-031602-
/O.CAN.KFSD.FL.W.0271.000000T0000Z-181108T1200Z/
/HWDI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
1032 AM CDT Sat Nov 3 2018
The Flood Warning is cancelled for
The Big Sioux River above Hawarden.
* At 09AM Saturday the stage was 17.35 feet.
* Flood stage is 20.50 feet.
* Forecast...The river will crest below flood stage at 19.1 feet
Wednesday November 07.
&&
LAT...LON 4308 9654 4308 9641 4302 9646 4291 9649
4291 9658
$$
IAC149-SDC127-031602-
/O.CAN.KFSD.FL.W.0272.000000T0000Z-181103T1532Z/
/AKRI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1032 AM CDT Sat Nov 3 2018
The Flood Warning is cancelled for
The Big Sioux River At Akron.
* At 10AM Saturday the stage was 13.20 feet.
* Flood stage is 16.00 feet.
* Forecast...The river will crest below flood stage at 15.2 feet
Wednesday November 07.
* At stages near 15.0 feet...Some rural roads on the South Dakota
side of the river begin to flood.
&&
LAT...LON 4291 9658 4291 9649 4281 9654 4277 9659
4278 9665
$$
&&
Location Flood Latest Observed Recent Observed
Stage Stage Time Crest Time
MISSOURI RIVER
MRNN1 21.0 21.85 Sat 9 AM 21.9 Thu Oct 25
SPGS2 10.0 11.21 Sat 9 AM
BIG SIOUX RIVER
HWDI4 20.5 17.35 Sat 9 AM 18.6 Wed Oct 24
AKRI4 16.0 13.20 Sat 10 AM 15.1 Wed Oct 24What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Nov 2, 6:51 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Nov 2, 6:51 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 651 PM CDT Fri Nov 2 2018 .SHORT TERM...(This evening through Saturday) Issued at 422 PM CDT Fri Nov 2 2018 Active pattern will continue in the short term portion of the forecast, and the next upstream wave digging aggressively through western Montana at mid afternoon, and will be the feature responsible for the unsettled period in the next 36 or so hours. Inverted trough back through northwest Iowa, far eastern SD and southwest MN has concentrated some shallow precipitation processes through early afternoon. As the warm advection aloft begins to increase this evening, a small wing of light precipitation could develop across parts of southwest MN. The more significant precipitation area will begin to develop in more concentrated baroclinicity back across central SD, spreading gradually south and eastward. Timing of precipitation appears slower in most solutions than earlier forecast, with high-resolution solutions even slower than the mean. Held off on much east of the James until after midnight, and southwest MN areas after the light chance this evening could actually wait until closer to daybreak before precipitation. With development of precipitation, warming aloft should really put the brakes on temperature fall at all lower levels, and thus expect snow to not be a factor with precipitation shield later tonight and early Saturday. Perhaps a few wet flakes toward Highway 14 at worst. Rainfall will be fairly widespread Saturday, with perhaps a break working in weak dry slot toward the Missouri River valley during the midday time frame, before jet streak working around system begins to grow a new surface wave upward through the atmosphere toward southeast NE late day with an increase in broad lift ahead of congealing mid-level system. .LONG TERM...(Saturday night through Friday) Issued at 422 PM CDT Fri Nov 2 2018 Wave continues to close off with surface low intensifying while moving northward into Iowa by early Sunday. System will have a much greater moisture availability, so expect that QPF amounts will be a fairly broad third to two-thirds of an inch. Temps on the northern fringes of the system start to flirt with snow favoring values working through the night. Profiles suggest that the lowest 50-75hPa will be critical for rain/snow. Also have to fight some higher surface dew points for cooling, so likely that snow will again be a bit challenged, but much more likely to develop later Saturday night and Sunday morning on northwest deformation area before drying out aloft through midday Sunday. Any snow accumulations late Saturday night into Sunday morning will be light and brief, and should be limited to higher areas east central SD into southwest MN, and less than an inch. Tight pressure gradient will be largely confined to northwest IA and adjacent areas Sunday as deepening low drifts through, so have boosted winds quite a bit to match mixing potential in those locations. A brief break Sunday night, but next upstream troughing kicks up another warm advective band later Sunday night. Possible that the slight cooling between systems will keep a window open for a brief mixed-type scenario on the northern edge of precipitation shield later Sunday night and very early Monday, but again looking for mainly rain spreading through the area on Monday and Monday evening. With a more split troughing now suggested between operational solutions, the coldest air remains largely with the northern troughing and is less involved with the wave until southern wave begins to deepen more significantly later Monday night east of the area. Likely will see a transition from rain to snow as precipitation winds down on Monday night and Tuesday morning, with the best of the three systems potential for some light accumulations mainly east of I-29. In general, ECMWF continues a shade cooler than other solutions, just a bit easier for the transition to snow. Also, there still remains a few ensemble solutions in favor of the grand phasing, but a much low probability event at this point. Still, should keep an eye on the evolution of the larger scale as we head toward early next week. Stronger wind will be a feature Tuesday into Wednesday as the deep closed low evolves to the east, with strong gradient and mixing likely. Could end up with some shallow cloud streets and occasional flurries Tue. into Wed. as temps in cloud layer chill into the lower teens below zero Celsius. Hard pressed by Wed. to see highs out of the mid to upper 30s. For the time, late week now is looking drier, but little sign of temps returning anywhere near normal as another large trough digs into the northern Plains. Thermal boundary likely removed too far south to warrant a precip mention, but latest ECMWF really develops a significant area of low pressure moving from Arkansas to the Great Lakes, brushing some snowfall across mainly northwest IA. No doubt some even colder air is coming down, with some highs perhaps not cracking the freezing point by weeks end. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 643 PM CDT Fri Nov 2 2018 Sporadic MVFR ceilings will become more widespread after 06Z tonight as the next disturbance works into the region. Ceilings will remain low through the day on Saturday, and visibility may also be reduced. Southeasterly flow will prevail through the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...BT
Hazardous weather outlook, Nov 2, 4:43 AM CDT, 15 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 443 AM CDT Fri Nov 2 2018 IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098- NEZ013-014-SDZ050-057>071-030945- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD-Union- 443 AM CDT Fri Nov 2 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ071-SDZ038>040-052>056-030945- Lincoln MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake- Moody- 443 AM CDT Fri Nov 2 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, and east central South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Light snow accumulations are possible on Saturday morning. Amounts look to remain under a half inch, but could still cause slick road conditions and slow-than-usual travel. Snow should melt during the day, as temperatures rise into the mid 40s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 2, 8:15 PM CDT | River Flood Warning | FSD | Plymouth | 24 hr |
Nearby
River Flood Warnings in Iowa, 2018River Flood Warnings in South Dakota, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.